Winter Weather, Carbon
- When
- March 19, 11:30 PM EST to March 20, 3:00 PM EST
- Where
- Carbon forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.918, -75.709 (the zone’s center; the record gives no point)
Light freezing rain fell in valley sections of the Poconos from the late evening of the 19th into the afternoon of the 20th. Schools had delayed openings on the 20th in Monroe County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Light freezing rain fell in valley sections of the Poconos from the late evening of the 19th into the afternoon of the 20th. Schools had delayed openings on the 20th in Monroe County. Untreated roads were perilous. An intense low pressure system moved from Oklahoma the morning of the 19th, to Arkansas the morning of the 20th and into the Great Lakes on the 21st. While a high pressure system initially brought cold, dry air near the surface, it moved from New England on the 19th into the western Atlantic by the morning of the 20th. The Atlantic Ocean trajectory brought warmer air near the surface into the Poconos during the day on the 20th and rose temperatures above the freezing mark. Ice Accretions prior to the changeover were generally less than one-tenth of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 19, 3:24 PM EST, 8 hours 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
324 PM EST WED MAR 19 2003
FLOOD WATCH CONTINUED FOR ALL ZONES EXCEPT ATLC COASTAL FOR
THURSDAY AFTERNOON INTO FRIDAY MORNING. WILL GO WITH 1 1/2 TO
2 INCHES OF RAIN IN THE UPCOMING EVENT. HEAVIEST RAIN THURS
AFTN AND EARLY THURS NIGHT.
AFTER COORD WITH BGM...WILL GO WITH POCKETS OF FREEZING RAIN/
DRIZZLE LATE TONIGHT INTO THURS MRNG NRN 3 ZONES. WILL MONITOR
TNGT AS PCPN MOVES IN AND TEMPS DROP FOR PSBL NEED FOR WINTER
WX ADV.
LOW MOVES ACROSS MID ATLC AREA AND DRAGS PCPN WITH IT THURS
NIGHT. MAY BE A FEW SCATTERED SHWRS FRI...BUT FOR THE MOST PART
FRI SHOULD BE A PARTLY SUNNY AND RELATIVELY MILD DAY.
HAD SOME MINOR FLOODING ALONG SOME NJ COASTAL SECTIONS THIS
MRNG. WILL CONTINUE THE COASTAL FLOOD WARNING FOR ATLC COASTAL
NJ...MAINLY BACK BAYS...FOR THIS EVENINGS HIGH TIDE CYCLE.
ONLY MINOR TIDAL FLOODING PSBL FOR DELAWARE COAST. IF WINDS
DO NOT SWING AROUND TO THE S EARLY ENOUGH THU...WATER MAY NOT
BE ABLE TO EXIT THE BACK BAYS AND FLOODING MAY ONCE AGAIN BE
PSBL AT THE TIME OF HI TIDE IN THE MRNG. WE WILL SEE WHAT
HAPPENS WITH THIS EVENINGS HIGH TIDE CYCLE BEFORE MAKING A
DECISION ON EXTENDING THE WARNING.
.PHI...
DE...FLOOD WATCH ZONES DEZ001>003 THURSDAY AFTERNOON INTO FRIDAY
MORNING.
MD...FLOOD WATCH ZONES MDZ008-012-015-019-020 THURSDAY AFTERNOON
INTO FRIDAY MORNING.
NJ...COASTAL FLOOD WARNING FOR THIS EVE FOR ZONES NJZ012>014-020-
022>027.
FLOOD WATCH ZONES NJZ001-007>010-012-013-015>023-027 THURSDAY
AFTERNOON INTO FRIDAY MORNING.
PA...FLOOD WATCH ZONES PAZ054-055-060>062-067>071 THURSDAY AFTERNOON
INTO FRIDAY MORNING.
MARINE...SCA LWR DE BAY AND NJ AND DE COAST...
ZONES ANZ431-450>455.
RPWDEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 AM EST WED MAR 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...A COASTAL FLOOD WATCH REMAINS IN EFFECT FOR THIS EVENING FOR THE NEW JERSEY SIDE OF RARITAN BAY...DELAWARE BAY...COASTAL DELAWARE AND COASTAL NEW JERSEY. PLEASE REFER TO THE SEPARATE COASTAL FLOOD WATCH STATEMENT FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... HEAVY RAIN IS POSSIBLE THURSDAY AFTERNOON AND EVENING. THIS MIGHT CAUSE INLAND FLOODING. PLEASE REFER TO THE FLOOD POTENTIAL OUTLOOK. NO OTHER HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
NJZ001-PAZ054-055-201000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1035 PM EST WED MAR 19 2003 ...POCKETS OF LIGHT FREEZING RAIN OR FREEZING DRIZZLE MAY OCCUR LATE TONIGHT INTO THURSDAY MORNING OVER THE SOUTHERN POCONOS AND FAR NORTHWESTERN NEW JERSEY... TEMPERATURES ARE BELOW FREEZING IN SOME SECTIONS OF CARBON AND MONROE COUNTIES IN NORTHEASTERN PENNSYLVANIA AND SUSSEX COUNTY NEW JERSEY TONIGHT. SCATTERED LIGHT RAIN OR DRIZZLE WILL LIKELY START BEFORE SUNRISE AND CARRY OVER INTO THURSDAY MORNING. IN AREAS WITH TEMPERATURES AT OR SLIGHTLY BELOW 32 DEGREES...THE PRECIPITATION MAY FREEZE ON CONTACT AND POSSIBLY CAUSE SLIPPERY ROADS. THOSE PLANNING TRAVEL LATE TONIGHT AND EARLY THURSDAY MORNING SHOULD CHECK THE LATEST FORECAST AND BE PREPARED FOR AREAS OF SLIPPERY TRAVEL IN NORTHEASTERN PENNSYLVANIA AND EXTREME NORTHERN NEW JERSEY...ESPECIALLY IN THE EVENT THAT A WINTER WEATHER ADVISORY IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION OUTLET FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. AMC
The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352414, 5352415.